Alert archive / Louisiana / Flash Flood Warnings in 2018

Flash Flood Warning 88, NWS Jackson, MS

September 7, 2018Morehouse Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at Sep 7, 2018, 1:24 PM CDT for Morehouse Parish, Louisiana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2018, 1:24 PM CDT (18:24 UTC)
Expired
Sep 7, 2018, 2:18 PM CDT
In force
54 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Morehouse Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 164 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 865 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
865 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WGUS54 KJAN 071824
FFWJAN
LAC067-072030-
/O.NEW.KJAN.FF.W.0088.180907T1824Z-180907T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
124 PM CDT FRI SEP 7 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northeastern Morehouse Parish in northeastern Louisiana...

* Until 330 PM CDT.

* At 123 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Bastrop, Jones, Galion, Mer Rouge, Collinston and Bonita. 

Additional rainfall amounts of 2 inches are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3301 9183 3301 9144 3299 9144 3299 9145
      3298 9144 3294 9148 3293 9148 3288 9152
      3288 9155 3285 9157 3283 9157 3279 9160
      3277 9160 3270 9165 3263 9167 3265 9191

$$

JM
1 follow-up statement
494 
WGUS74 KJAN 071918
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
218 PM CDT FRI SEP 7 2018

LAC067-071927-
/O.CAN.KJAN.FF.W.0088.000000T0000Z-180907T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Morehouse LA-
218 PM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN MOREHOUSE PARISH IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3301 9183 3301 9144 3299 9144 3299 9145
      3298 9144 3294 9148 3293 9148 3288 9152
      3288 9155 3285 9157 3283 9157 3279 9160
      3277 9160 3270 9165 3263 9167 3265 9191

$$

NF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 12:53 PM CDT, 31 minutes earlier.

Area forecast discussion, Sep 7, 12:53 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1253 PM CDT Fri Sep 7 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Mainly VFR conditions are expected over the next 24 hrs. The best
chance for thunderstorms in the period will exist in the NW zones.
However, VCTS was added to a few more sites due to increasing
coverage of isolated to scattered TS this afternoon. Some showers
may stick around the NW zones overnight but most of the region
will clear after sunset.

&&

.DISCUSSION...
Some shower activity associated with the remnants of Gordon is
noted by radar in our NW zones. This shower activity will continue
to spread eastward, further into our region as the morning
continues. Thunderstorm coverage will slightly increase as the
day continues and instability builds over the region. The best
chances of storms will be along and west of the MS River. The
current forecast was on track and only minor changes were needed.

Prior discussion below:

Today and tonight...

The remnants of Gordon are spinning across central Arkansas with
some showers rotating around this low just to the west of our
forecast area. Some showers may slip into portions of southeast
Arkansas through this morning given such close proximity. Elsewhere,
dry conditions have finally prevailed overnight but low clouds and
fog have moved into the region. This should improve through the
morning and afternoon.

As the remnants of Gordon will remain generally across Arkansas
today, it will help to generate additional rain and storm bands
across the region today. This will mainly be across the western
portion of the ArkLaMiss as drier air will move into the eastern
portions of the forecast area. Some of these storms could have heavy
downpours given PW values are to be around 2 inches or greater in
the west today. Will not include anything in the HWO about flooding,
but if any training occurs or enough heavy rainfall, this might
bring some localized issues.

It looks like Gordon will finally move on from our region as the sfc
low will start to become absorbed by the shortwave moving through
the region later tonight and start to move off to the north. That
being said, some rain may linger into tonight in the west where the
better moisture will reside. /28/

Saturday through the end of the week...

Saturday: Saturday will offer a slight reprieve from the recent
streak of above average rain chances - at least over the eastern
half of the area. As the mid/upper ridge axis aligns over the area,
a drier airmass will build westward during the day, limiting
rain chances generally east of I-55. Meanwhile, an approaching
shortwave trough and cold front will provide forcing for greater
precip coverage along and west of the Mississippi River, where rich
moisture will also remain. These mechanisms will keep rain chances
up through Saturday night in these areas as well.

Sunday through Wednesday: Though the shortwave will continue
northeastward beyond our region, longer wave upper troughing will
develop over the first half of next week across the central CONUS.
The approaching front will stall near or just north of the area as
it becomes parallel to southwesterly upper flow. The 00z GFS was
most ambitious with the front making greater headway south of the I-
20 corridor, providing an influx of PW nearing just an inch and
dewpoints in the low 60s for the ArkLaMiss Delta. Regardless of the
exact location the front stalls, its presence will keep rain and
storm chances above average across the bulk of the area throughout
this time frame. Our forecast QPF from Saturday through Wednesday
will average 1"-2" across the area, but locally higher amounts will
be observed in convection. Should any of this coincide with one of
the areas that was inundated in recent days, flooding isn't out of
the question. At this stage, however, our forecast QPF and
confidence on heavier rain over any particular area are too low to
warrant mention of a flood threat in the HWO/graphics. This
potential should be monitored over the next few days, however.

There is decreasing model agreement on the evolution of the upper
level pattern heading into the end of the week, but with the stalled
front remaining nearby, chance POPs were maintained through the end
of the forecast period. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       88  72  90  71 /  26  21  25  39
Meridian      89  71  90  71 /  21   7  17  18
Vicksburg     89  72  90  72 /  37  39  47  46
Hattiesburg   88  71  90  71 /  30  13  20  14
Natchez       88  72  89  71 /  28  22  45  39
Greenville    87  72  86  70 /  56  36  60  57
Greenwood     87  72  87  72 /  38  31  45  53

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JPM3
Hazardous weather outlook, Sep 7, 4:09 AM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
409 AM CDT Fri Sep 7 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
080915-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
409 AM CDT Fri Sep 7 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

28

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 9:20 PM CDTSpecial Weather StatementJANTensas40 min
Sep 6, 10:04 PM CDTSpecial Weather StatementJANTensas26 min
Sep 7, 2:13 PM CDTSpecial Weather StatementJANEast Carroll47 min

Nearby

Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.